Anti-Seizure Rx Potiga Linked to Retinal Abnormalities and Blue Skin Discoloration

FDA warns public of Potiga causing skin discoloration and retinal abnormalities

/ Author:  / Reviewed by: Chris Galloway, M.D.

The US Food and Drug Administration (FDA) is warning the public that the anti-seizure medication Potiga (ezogabine) can cause blue skin discoloration and eye abnormalities characterized by pigment changes in the retina.

FDA does not currently know if these changes are reversible. All patients taking Potiga should have a baseline eye exam, followed by periodic eye exams.

Pigment changes in the retina have the potential to cause serious eye disease with loss of vision. It is not yet known whether the retinal pigment changes caused by Potiga lead to visual impairment, although several patients have been reported to have impaired visual acuity.

The skin discoloration in the reported cases appeared as blue pigmentation, predominantly on or around the lips or in the nail beds of the fingers or toes, but more widespread involvement of the face and legs has also been reported.

Scleral and conjunctival discoloration, on the white of the eye and inside eyelids, has been observed as well. The skin discoloration generally occurred after four years of treatment with Potiga, but has appeared sooner in some patients.

In some cases, retinal abnormalities have been observed in the absence of skin discoloration.

In light of this new safety information, all patients taking Potiga or about to start Potiga should have an eye exam, followed by periodic eye exams thereafter. Potiga should be discontinued if ophthalmic changes are observed unless no other treatment options are available.  

If a patient develops skin discoloration, serious consideration should be given to changing to an alternate medication.

Patients should not stop taking Potiga or any anti-seizure medication without talking to their healthcare professional, as stopping anti-seizure treatment suddenly can precipitate withdrawal seizures, a serious and life-threatening medical problem.

Reviewed by: 
Review Date: 
April 29, 2013
Last Updated:
April 29, 2013